News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Could this be Inappropriate Sinus Tachycardia?


 senagod - Thu Jul 19, 2007 7:07 pm

Hello all,

I'm 35,female,smoker.

End of February, went to the ER with pain on the right side of my chest, rapid heart rate and a hot feeling going up to my neck. They ran all sorts of tests (stress test, EKG, echocardiogram, chest x-ray, CT scan, bloodwork). All came back fine.

Two weeks later went back to ER with heart rate of 120. They tested for thyroid. It came back normal and sent me home.

First cardiologist put me on Atenolol and said it could be perimenopause (history of early menopause in the family).

Second cardiologist said nothing was wrong with my heart and said anxiety/depression.

Family doctor ran more bloodwork and only thing that came back was slightly elevated cholesterol. She recommended a different cardiologist.

I like this one because he actually listened to me. He thinks this could be inappropriate sinus tachycardia and told me to wean off the beta blocker to prepare for a holter monitor.

3 days after I went off the beta blocker I had an episode where from counting my pulse I could tell it was 120. This lasted for a couple of hours. No chest pain, but the warm feeling was there and I was very tired. The cardiologist said to go back on half a tablet of the Atenolol for 2 weeks and I'll go off it right before I get the holter monitor.

I don't have these episodes all the time, but it's very frustrating. I've also lost 20 pounds and I generally only eat once a day because I get full very quickly and I'm just not hungry anymore. Take today. I got some wings. I ate 6 of them around noon and I couldn't eat any more of them.

Could this by inappropriate sinus tachycardia? I haven't found much online about this, and what I have found doesn't sound very good. Sorry this post is long. Thank you.
 Dr. Chan Lowe - Fri Jul 20, 2007 12:12 am

User avatar The condition of inappropriate sinus tachycardia simply means that the heart is going faster than normal when it shouldn't be. Thus, by definition, if you are not exercising or doing something else that should cause an increased heart rate and you have tachycardia then you do have inappropriate sinus tachycardia.

The problem then becomes this: is the tachycardia actually a symptom of some other thing that is going on. With your weight loss I would be very suspicious that something other than a purely cardiac issue is brewing. Checking the thyroid was appropriate.

They are quite rare but pheochromocytomas are also a cause of intermittent sinus tachycardia. There are other causes as well. I would recommend you follow up with your primary doctor and cardiologist to continue to search for other possible causes. Make sure you've had a thorough search before it is called idiopathic tachycardia (unknown etiology) or designated a purely heart issue.

Best wishes. Keep us updated as to what you find out if you don't mind.
 senagod - Thu Aug 16, 2007 2:56 pm

Well, I had the 24-hour heart monitor put on me, and a week later the cardiologist's office told me that they didn't find anything significant on the reading.

I have a follow-up appointment on Monday. My husband says that I shouldn't leave the appointment until I have some kind of answer from the cardiologist. What do you suggest I should do? The cardiologist said that he doesn't want me to take the Atenolol every day; only if I have an episode.

I'm kind of at a loss here. Do I just drop the heart angle and go back to the family doctor and look for other causes?

Any advice would be much appreciated.
 John Kenyon, CNA - Sat Jul 19, 2008 11:36 pm

User avatar Hello senagod -

When you went back to the cardiologist I hope you got the answers you were looking for. This doctor seemed easier to work with anyway, so hopefully that went well. There is one thing I would take issue with, however: beta blockers are not generally used, at least for cardiac purposes, as an as-needed drug. By the time the drug would start to work the problem would probably be gone, and stopping the drug has the potential to just aggravate the problem all over again (rebound effect). While beta blockers are used at times for migraines and stage fright (fear of public address situations), the former has time to have an effect since migraines usually last a while anyway, and in the latter it is given in advance of the event. One-time use may not cause much of a rebound effect, but in someone who needs the beta blockade effect therapeutically, as-needed (PRN) is unlikely to work very well. I'd be more inclined to want to see the lowest possible effective dose taken on a daily basis. However, I'm not the doctor.

Hopefully by now this has all been resolved. Please do keep in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here